Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 15, 2001, 3:24 PM CDT for Walthall County, Mississippi. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 15, 2001, 3:24 PM CDT (20:24 UTC)
- Expired
- Apr 15, 2001, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Walthall County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:45 PM CDT | Hail 1.25 | Enon, MS | Hail ranging in size from quarters to fifty cent pieces fell. |
| Apr 15, 4:00 PM CDT | Thunderstorm Wind | Tylertown, MS | A few trees were blown down on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 152026
SVRNEW
MSC147-152115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT SUN APR 15 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTHALL COUNTY IN SOUTHERN MISSISSIPPI
* UNTIL 415 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR MCCOMB TO SOUTHWEST
OF MONTICELLO MOVING SOUTHEAST AT 35 MPH.
THE COMMUNITIES OF ENON AND TYLERTOWN ARE IN THE PATH OF THESE
STORMS.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3149 9031 3132 9027 3103 9022 3104 9004
3132 9001What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:20 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 15, 3:20 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 320 PM CDT SUN APR 15 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 6 PM... MOST CONCERNS ARE ON THE REMAINDER OF THIS AFTERNOON AS TWO MERGING OUTFLOW BOUNDARIES MOVE SOUTH. STRONG TO SEVERE THUNDERSTORMS WILL LIKELY CONTINUE NEAR THE INTERSECTION OF THE TWO BOUNDARIES WHICH SHOULD MOVE SOUTHEAST FROM SOUTHWEST MISSISSIPPI INTO SOUTHEAST MISSISSIPPI...AND POSSIBLY A SMALL PORTION OF ADJACENT EAST CENTRAL LOUISIANA. ACTIVITY IS ENHANCED BY A SHORTWAVE TROUGH/UPPER SPEED MAX MOVING ACROSS LA/MS ALONG WITH MODERATE TO HIGH INSTABILITY DUE TO WARM AND HUMID LOW LEVELS AND COLD AIR IN THE MID LEVELS. INCREASINGLY MORE NW FLOW ALOFT WILL CONTINUE TO DRIVE THE LINE OF STORMS SE THE REMAINDER OF THIS AFTERNOON...SO MOST OF THE ACTIVITY SHOULD CLEAR THE N ZONES AROUND 7 PM WHEN THE TONIGHT PERIOD BECOMES VALID. WILL CARRY A /REMAINDER OF THIS AFTERNOON/ FORECAST GROUP TO HIGHLIGHT THE SEVERE THREAT. THE SEVERE THREAT SHOULD BE WINDING DOWN TOWARDS SUNSET WITH THE BIG QUESTION BEING WHETHER OR NOT ANY SEVERE THREAT WILL LINGER BY THE TIME THE CONVECTION GETS SOUTH OF I-10 AND LAKES MAUREPAS AND PONTCHARTRAIN. FOR NOW...WILL CARRY A 40 PERCENT CHANCE OF EVENING SHOWERS AND THUNDERSTORMS FOR THE EARLY EVENING HOURS SOUTH OF WHERE THE SEVERE THUNDERSTORM WATCH IS IN EFFECT...TAPERING POPS OFF TO 20 PERCENT IN SW MS FOR THE EARLY EVENING. WITH LOSS OF DAYTIME HEATING AND UPPER SUPPORT...WILL LEAVE OUT MENTION OF SEVERE OUTSIDE OF THE CURRENT VALID WATCH AREA/TIME. AS THE UPPER PATTERN AMPLIFIES WITH A BIG TROUGH IN THE EASTERN CONUS...THE INITIAL SHORTWAVE WILL ONLY BRING A WEAK COLD FRONT THROUGH THE FORECAST AREA TONIGHT. CLOUDS WILL DECREASE LATE TONIGHT AND EARLY MON. A SECOND...STRONGER SHORTWAVE TROUGH IN NW FLOW WILL BRING THE SECOND...MUCH STRONGER COLD FRONT THROUGH THE FORECAST AREA MON NIGHT. DYNAMICS/LIFT WITH THIS SYSTEM SHOULD BE SUFFICIENT TO BRING INCREASED CLOUDS AND A SLIGHT CHANCE OF SHOWERS. WILL INTRODUCE 20 PERCENT POPS FOR BOTH LATE MON NIGHT AND EARLY TUE IN AGREEMENT WITH THE ETA/NGM...AND LATER SHIFTS MAY HAVE TO CONSIDER ADDING MENTION OF THUNDERSTORMS IF LOW LEVEL THETA-E CAN GET A LITTLE HIGHER THAN FORECAST. BY MIDDAY TUE...THE NW FLOW SHOULD REMAIN DRY AND CONTINUE DRY THROUGH THE WEEKEND AS THE UPPER TROUGH IN THE EAST MOVES EAST AND WEAKENS AND MORE ZONAL FLOW RETURNS TO THE GULF SOUTH. THE COLDEST NIGHT SHOULD BE TUE NIGHT/WED MORNING AS THE CENTER OF STRONG POLAR HIGH PRESSURE SETTLES OVER THE LOWER MS VALLEY. TEMPS MAY DROP A COUPLE DEGREES BELOW 40 IN SW MS...RANGING UPWARDS TO THE UPPER 40S OR NEAR 50 IN NEW ORLEANS AND ALONG THE SE LA COAST. AFTER COOLER THAN NORMAL TEMPS TUE THROUGH THU...TEMPS WILL REBOUND TO NEAR OR ABOVE NORMAL FRI INTO THE WEEKEND AS THE SURFACE HIGH MOVES EAST. MCB 61/81/52/69 2022 BTR 64/83/57/72 3022 MSY 67/81/61/73 3022 GPT 65/83/58/73 3022 .NEW...NONE LA...NONE. MS...NONE. 22
In the hours before
Special weather statement, Apr 15, 11:30 AM CDT, 3 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1130 AM CDT SUN APR 15 2001 SYNOPSIS...WARM AND MOIST GULF AIR WILL CONTINUE TO MOVE INLAND ACROSS THE AREA TODAY AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA TONIGHT. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA DURING THE AFTERNOON HOURS. .THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL AND SOUTHEAST LOUISIANA THIS AFTERNOON BEFORE DIMINISHING THIS EVENING. SOME OF THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA. ACTIONS REQUESTED...SEVERE THUNDERSTORMS SHOULD REMAIN TOO ISOLATED TO REQUIRE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Apr 15, 1:05 PM CDT, 2 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-160000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 105 PM CDT SUN APR 15 2001 SYNOPSIS...A RAIN COOLED...THUNDERSTORM OUTFLOW BOUNDARY WILL MOVE SOUTH ACROSS EAST CENTRAL LOUISIANA AND COASTAL MISSISSIPPI THIS AFTERNOON AND SOUTHEAST LOUISIANA THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. A COLD FRONT WILL MOVE THROUGH THE CENTRAL GULF COAST REGION TONIGHT. .THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA THIS AFTERNOON...POSSIBLY REACHING SOUTHEAST LOUISIANA LATE THIS AFTERNOON OR EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. ACTIONS REQUESTED...ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:53 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.